Assessment
Questionnaire

Have a symptom?
See what questions
a doctor would ask.
 

Treatments for Common cold

Treatments for Common cold:

Treatment of the common cold starts with prevention. Preventive measures include covering the mouth and nose with an elbow or a tissue when coughing or sneezing and washing hands frequently with soap and water for at least 15 seconds. Antibacterial cleaners can also be effectively used to clean hands and surfaces. It is also important to avoid touching the eyes, nose, and mouth, which can transmit the virus from the hands into nose and mouth.

There is currently no cure for the common cold. Once the disease is contracted, treatment includes measures aimed at relieving symptoms so that a person is comfortable enough to get the rest needed to keep up strength and recover without developing complications.

Treatment includes rest, drinking extra fluids, and using over-the-counter cold remedies as directed to ease symptoms. However, it is currently recommended that children under the age of six not use cold or cough drugs because of the risk of serious side effects.

Alternative treatments include supplements or products that contain vitamin C, echinacea, or zinc. Chicken soup is a time-tested home remedy that can help to break up congestion and provides easy-to-digest nutrients and extra fluid to help keep up strength.

Antibiotics are not prescribed for the common cold because they are ineffective against the viruses that cause the common cold. However, antibiotics may be prescribed if a person develops a secondary bacterial infection as a complication of the common cold, such as bacterial pneumonia or acute bronchitis.

In some rare cases, antiviral drugs may be prescribed.

Treatment List for Common cold

The list of treatments mentioned in various sources for Common cold includes the following list. Always seek professional medical advice about any treatment or change in treatment plans.

Alternative Treatments for Common cold

Alternative treatments or home remedies that have been listed as possibly helpful for Common cold may include:

Common cold: Is the Diagnosis Correct?

The first step in getting correct treatment is to get a correct diagnosis. Differential diagnosis list for Common cold may include:

Common cold: Marketplace Products, Discounts & Offers

Products, offers and promotion categories available for Common cold:

Common cold: Research Doctors & Specialists

Research all specialists including ratings, affiliations, and sanctions.

Drugs and Medications used to treat Common cold:

Note:You must always seek professional medical advice about any prescription drug, OTC drug, medication, treatment or change in treatment plans.

Some of the different medications used in the treatment of Common cold include:

  • Diphenhydramine
  • Acetaminophen-PM
  • AID to Sleep
  • Allerdryl
  • Allergy Capsules
  • Allergy Formula
  • Allermax
  • Ambenyl Expectorant
  • Ambenyl Syrup
  • Anacin P.M
  • Aspirin-Free
  • Banophen
  • Bayer Select
  • Beldin Syrup
  • Bena-D
  • Benadryl
  • Benadryl 25
  • Benahist
  • Benylin
  • Benylin Decongestant
  • Benylin Pediatric Syrup
  • Benylin Syrup w/Codeine
  • Caladryl
  • Caldyphen Lotion
  • Children's Complete Allergy
  • Complete Allergy Medication
  • Compoz
  • Dermarest
  • Di-Delamine
  • Dihydrex
  • Diphendryl
  • Diphenhist
  • Dormarex 2
  • Ergodryl
  • Excedrin P.M
  • Extra Strength Tylenol PM
  • Gecil
  • Genahist
  • Gen-D-Phen
  • Hydramine
  • Insomnal
  • Kolex
  • Mandrax
  • Maxiumum Strength Nytol
  • Medi-Phedryl
  • Midol-PM
  • Nervine Nighttime Sleep
  • Nidryl Elixir
  • Nighttime Cold Medicine
  • Nite-Time
  • Noradryl
  • Noradryl 25
  • Nytol
  • Pain Relief PM
  • Pathadryl
  • PMS-Diphenhydramine
  • Sinutab Maxiumu Strength
  • SK-Diphenhydramine
  • Sleep
  • Sleep-Eze D
  • Sleep-Eze 3
  • Sominex
  • Sominex 2
  • Theraflu Cold Medicine (Nighttime Strength
  • Twilite
  • Tylenol PM Extra STrength
  • Unisom Sleepgels
  • Valdrene
  • Valu-Dryl Allergy Medicine
  • Wal-Ben
  • Wal-Dryl
  • Wehydryl
  • Brompheniramine, Pseudoephedrine and Dextromethorphan
  • AccuHist DM Pediatric Drops
  • AccuHist PDX Drops
  • Anaplax DM
  • Andehist DM NR
  • Bromaline DM
  • Bromaxefed DM RF
  • Bromhist-DM
  • Brotapp-DM
  • Carbofed DM
  • Dimaphen DM
  • Dimetapp DM Children's Cold and Cough
  • EndaCof-DM
  • EndaCof-PD
  • PediaHist DM
  • Rondec-DM Syrup
  • Carbetapentane and Chlorpheniramine
  • Tannate 12 S
  • Tannic-12 S
  • Tannihist-12 RF
  • Tussi-12 S
  • Tussizone-12 RF
  • Carbetapentane and Pseudoephedrine
  • Respi-Tann
  • Carbetapentane, Phenylephrine and Chlorpheniramine
  • Carbaphen 12
  • Carbaphen 12 Ped
  • Xira Tuss
  • Carbinoxamine, Pseudoephedrine and Dextromethorphan
  • Andehist DM NR Drops
  • Carbaxefed DM RF
  • Decahist-DM
  • Pediatex-DM
  • Rondec-DM Drops
  • Slidec-DM
  • Tussafed
  • Chorpheniramine and Acetaminophen
  • Coricidin HBP Cold and Flu
  • Chlorpheniramine and Pseudoephedrine
  • Allerest Maximum Strength Allergy and Hay Fever
  • A.R.M
  • Chlor-Trimeton Allergy
  • C-Phed Tannate
  • Deconamine
  • Deconamine SR
  • Histade
  • Histex
  • Kronofed-A
  • Kronofed-A Jr
  • LoHist-D
  • PediaCare Codl and Allergy
  • Rescon-Jr
  • Sudafed Sinus & Allergy
  • Sudal 12
  • Triaminic Cold and Allergy
  • Chlorpheniramine, Phenylephrine and Dextromethorphan
  • Alka-Seltzer Plus Cold and Cough
  • Coldtuss DR
  • Corfen DM
  • De-Chlor DM
  • De-Chlor DR
  • Dex PC
  • Tri-Vent DPC
  • Chlorpheniramine, Phenylephrine and Phenyltoloxamine
  • Comhist
  • Nalex-A
  • Pediacof
  • Chlorpheniramine, Phenylephrine, Codeine and Potassium Iodide
  • Chlorpheniramine, Pseudoephedrine and Dextromethorphan
  • Kidkare Cough and Cold
  • PediaCare Multi-Symptom
  • Robitussin Pediatric Night Relief
  • Tanafed DMX
  • Triaminic Cold and Cough
  • Triaminic Night Time Cough and Cold
  • Vicks Children's NyQuil
  • Vicks Pediatric 44m
  • Loratadine and Pseudoephedrine
  • Alavert Allergy and Sinus
  • Claritin-D 12-Hour
  • Claritin-D 24-Hour
  • Chlor-Tripolon ND
  • Claritin Extra
  • Claritin Liberator
  • Phenylephrine and Pyrilamine
  • Pyrilafen Tannate
  • Viravan
  • Phenylephrine, Hydrocodone and Chlorpheniramine
  • Cytuss HC
  • Endagen-HD
  • Histinex HC
  • Hydron CP
  • Hydro-PC
  • Maxi-Tuss HC
  • Maxi-Tuss HCX
  • Pancof-PD
  • Vanex-HD
  • Z-Cof HC
  • Phenylephrine, Pyrilamine and Dextromethorphan
  • Codal-DM
  • Codimal DM
  • Codituss DM
  • Viravan-DM
  • Promethazine and Dextromethorphan
  • Promatussin DM
  • Promethazine and Phenylephrine
  • Phenergan VC
  • Promethazine VC
  • Promethazine VC Plain
  • Pseudoephedrine
  • Biofed
  • Decofed
  • Dimetapp 12-hour Non-Drowsy Extentabs
  • Dimetapp Decongestant
  • Genaphed
  • Kidkare Decongestant
  • Kodet SE
  • Oranyl
  • PediaCare Decongestant Infants
  • Silfedrine Children's
  • Sudafed
  • Sudafed 12 Hour
  • Sudafed 24 Hour
  • Sudafed Children's
  • Sudodrin
  • Triaminic Allergy Congestion
  • Balminil Decongestant
  • Contac Cold 12 Hour Relief Non Drowsy
  • Drixoral ND
  • Eltor
  • PMS-Pseudoephedrine
  • Pseudofrin
  • Robidrine
  • Sudafed Decongestant
  • Lertamine-D
  • Pseudoephedrine and Dextromethorphan
  • Children's Sudafed Cough & Cold
  • Pediacare Decongestant Plus Cough
  • Pediacare Long Acting Cough Plus Cold
  • Robitussin Maximum Strength Cough & Cold
  • Robitussin Pediatric Cough & Cold
  • Vicks 44D Cough & Head Congestion
  • Balminil DM D
  • Benylin DM-D
  • Koffex DM-D
  • Novahistex DM Decongestant
  • Novahistine DM Decongestant
  • Robitussin Children's Cough & Cold
  • Pseudoephedrine, Hydrocodone and Chlorpheniramine
  • Histinex PV
  • Hydron PSC
  • Hydro-Tussin HC
  • Hyphed
  • Pediatex HC
  • P-V-Tussin Syrup
  • Tussend Syrup
  • Tussend Tablet
  • Sodium Ascorbate
  • Cenolate
  • Altamist
  • Ayr Baby Saline
  • Ayr Saline
  • Ayr Saline Mist
  • Breath Right Saline
  • Broncho Saline
  • Entsol
  • Muro 128NaSal
  • Nasal Moist
  • Na-Zone
  • Ocean
  • Pediamist
  • SeaMist
  • Triprolidine and Pseudoephedrine
  • Actifed Cold and Allergy
  • Allerfrim
  • Allerphed
  • Aphedrid
  • Aprodine
  • Genac
  • Silafed
  • Tri-Sudo
  • Uni-Fed
  • Actifed
  • Echinacea
  • Chamomile

Latest treatments for Common cold:

The following are some of the latest treatments for Common cold:

Hospitals & Medical Clinics: Common cold

Research quality ratings and patient incidents/safety measures for hospitals and medical facilities in specialties related to Common cold:

Hospital & Clinic quality ratings »

Choosing the Best Treatment Hospital: More general information, not necessarily in relation to Common cold, on hospital and medical facility performance and surgical care quality:

Medical news summaries about treatments for Common cold:

The following medical news items are relevant to treatment of Common cold:

Discussion of treatments for Common cold:

Only symptomatic treatment is available for uncomplicated cases of the common cold: bed rest, plenty of fluids, gargling with warm salt water, petroleum jelly for a raw nose, and aspirin or acetaminophen to relieve headache or fever.

A word of caution: several studies have linked the use of aspirin to the development of Reye's syndrome in children recovering from influenza or chickenpox. Reye's syndrome is a rare but serious illness that usually occurs in children between the ages of three and 12 years. It can affect all organs of the body, but most often injures the brain and liver. While most children who survive an episode of Reye's syndrome do not suffer any lasting consequences, the illness can lead to permanent brain damage or death. The American Academy of Pediatrics recommends children and teenagers not be given aspirin or any medications containing aspirin when they have any viral illness, particularly chickenpox or influenza. Many doctors recommend these medications be used for colds in adults only when headache or fever is present. Researchers, however, have found that aspirin and acetaminophen can suppress certain immune responses and increase nasal stuffiness in adults.

Nonprescription cold remedies, including decongestants and cough suppressants, may relieve some cold symptoms but will not prevent, cure, or even shorten the duration of illness. Moreover, most have some side effects, such as drowsiness, dizziness, insomnia, or upset stomach, and should be taken with care.

Nonprescription antihistamines may have some effect in relieving inflammatory responses such as runny nose and watery eyes that are commonly associated with colds.

Antibiotics do not kill viruses. These prescription drugs should be used only for rare bacterial complications, such as sinusitis or ear infections, that can develop as secondary infections. The use of antibiotics "just in case" will not prevent secondary bacterial infections.

Does vitamin C have a role? Many people are convinced that taking large quantities of vitamin C will prevent colds or relieve symptoms. To test this theory, several large-scale, controlled studies involving children and adults have been conducted. To date, no conclusive data has shown that large doses of vitamin C prevent colds. The vitamin may reduce the severity or duration of symptoms, but there is no definitive evidence.

Taking vitamin C over long periods of time in large amounts may be harmful. Too much vitamin C can cause severe diarrhea, a particular danger for elderly people and small children. In addition, too much vitamin C distorts results of tests commonly used to measure the amount of glucose in urine and blood. Combining oral anticoagulant drugs and excessive amounts of vitamin C can produce abnormal results in blood-clotting tests.

Inhaling steam also has been proposed as a treatment of colds on the assumption that increasing the temperature inside the nose inhibits rhinovirus replication. Recent studies found that this approach had no effect on the symptoms or amount of viral shedding in individuals with rhinovirus colds. But steam may temporarily relieve symptoms of congestion associated with colds.

Interferon-alpha has been studied extensively for the treatment of the common cold. Investigators have shown interferon, given in daily doses by nasal spray, can prevent infection and illness. Interferon, however, causes unacceptable side effects such as nosebleeds and does not appear useful in treating established colds. Most cold researchers are concentrating on other approaches to combatting cold viruses. (Source: excerpt from The Common Cold, NIAID Fact Sheet: NIAID)

Buy Products Related to Treatments for Common cold

 
Shopping.com



 

By using this site you agree to our Terms of Use. Information provided on this site is for informational purposes only; it is not intended as a substitute for advice from your own medical team. The information on this site is not to be used for diagnosing or treating any health concerns you may have - please contact your physician or health care professional for all your medical needs. Please see our Terms of Use.

Home | Symptoms | Diseases | Diagnosis | Videos | Tools | Forum | About Us | Terms of Use | Privacy Policy | Site Map | Advertise